Alert archive / Nevada / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2020, 12:23 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2020, 12:23 PM PDT (19:23 UTC)
- Expired
- Aug 23, 2020, 3:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Clark County, NV
The radar
The Las Vegas radar (KESX), 117 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 2780 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118
WGUS55 KVEF 231923
FFWVEF
NVC003-232230-
/O.NEW.KVEF.FF.W.0018.200823T1923Z-200823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1223 PM PDT Sun Aug 23 2020
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northern Clark County in southern Nevada...
* Until 330 PM PDT.
* At 1223 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the northern part of the Sheep Range. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks, streams,
and washes.
* Some locations that will experience flash flooding include...
Hayford Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3670 11532 3685 11530 3685 11503 3660 11500
3660 11534
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM3 follow-up statements
935
WGUS75 KVEF 232033
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
133 PM PDT Sun Aug 23 2020
NVC003-232230-
/O.CON.KVEF.FF.W.0018.000000T0000Z-200823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
133 PM PDT Sun Aug 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT THIS
AFTERNOON FOR NORTHERN CLARK COUNTY...
At 131 PM PDT, Doppler radar indicated thunderstorms continuing to
dump heavy rain on the Sheep Range. Radar estimated that two to
three inches of rain had already fallen. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks, streams, and
washes.
Some locations that will experience flash flooding include...
Hayford Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3670 11532 3685 11530 3685 11503 3660 11500
3660 11534
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM918
WGUS75 KVEF 232119
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
219 PM PDT Sun Aug 23 2020
NVC003-232230-
/O.CON.KVEF.FF.W.0018.000000T0000Z-200823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
219 PM PDT Sun Aug 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT THIS
AFTERNOON FOR NORTHERN CLARK COUNTY...
At 217 PM PDT, Doppler radar indicated thunderstorms continuing to
produce heavy rain over the Sheep Range. The storms have drifted
slightly west, and water is likely now flowing down both the west
and east side of the range.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks, streams, and
washes.
Some locations that will experience flash flooding include...
Hayford Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3670 11532 3685 11530 3685 11503 3660 11500
3660 11534
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM780
WGUS75 KVEF 232221
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
321 PM PDT Sun Aug 23 2020
NVC003-232231-
/O.EXP.KVEF.FF.W.0018.000000T0000Z-200823T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
321 PM PDT Sun Aug 23 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT THIS AFTERNOON FOR
NORTHERN CLARK COUNTY...
Heavy rain on the Sheep Range had ended. However, water was likely
still flowing down the east side of the range. Anyone planning to go
up there this afternoon and evening should be prepared for lots of
water and mud on the trails.
LAT...LON 3670 11532 3685 11530 3685 11503 3660 11500
3660 11534
$$
CMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 5:00 AM PDT, 7 hours 23 minutes earlier.
Area forecast discussion, Aug 23, 5:00 AM PDT, 7 hours 23 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 500 AM PDT Sun Aug 23 2020 .SYNOPSIS...Thunderstorms remain a threat for Southern Nevada and Northwest Arizona again today. Some storms may produce gusty winds and small hail. Otherwise sunny and hot. Dry air begins working in the area from the southwest late Monday into Tuesday and thunderstorm chances diminish. Temperatures will remain several degrees above average. && .SHORT TERM...Sunday through Monday Night. Current Mesoscale Analysis over the CWA tonight indicates a great deal of mid-level instability exists to aid thunderstorm activity again today. The question is where will this activity be focused. The best chances for initiation of afternoon convection is expected mainly across Clark, northern Mohave and Lincoln Counties. This area is at the leading edge of a low level moisture push and underneath an area of stout mid-level laps rates. Similar to yesterday, the threat for small (and at times large) hail remains today at CAPE values between the -10 to -20 degree C level are on the order of 300-500 J/kg. CAMS also indicating a fair amount of strong updrafts as well. Given the hail that fell on Saturday south of Las Vegas, it seems reasonable to occur again today. Despite the lack of strong wind gusts yesterday, the threat for strong winds today cannot be ruled out either. Flooding is always a threat now that enough moisture has working into the area and the Monsoon is now in swing. Another area of concern is northern Inyo County in California. Convective activity is expected along the east Sierra this afternoon as well. Instability and threats with these storms area not strong as their eastern counterparts. However, these storms will be capable of strong gusty winds, lightning and small hail. Monday begins a transition day as westerly flow begins to move into the area. The atmosphere will stabilize somewhat. Although we cannot rule out a few showers and thunderstorms in the afternoon. These will not be nearly as strong as on Sunday. Excessive Heat becomes a factor for southern Mohave County and the lower Colorado River Valley on Monday, lasting into Tuesday. For that reason, an Excessive Heat Warning will be issued for these zones. By Tuesday, the overall flow across the region starts turning southwest, which will bring drier air into the region. It should be a gradual push of drier air, with precipitation chances retreating east into Arizona more and more each day through the second half of the week. Still some uncertainty to how long the drier air will remain over the region, though long range models are trending drier and even have westerly flow over the desert Southwest for next weekend which will squash the high over the Four Corners. Could monsoon 2020 be short lived? Unsure. Will continue to watch model trends. Overall for the second half of next week, currently expecting occasional afternoon breezes with temperatures nearly steady each day, running about 5-8 degrees above normal for this time of the year. && .AVIATION...For McCarran...While yesterday's TSRA development around the valley did not result in any direct impacts to the terminal, another possibility for TSRA impacts may occur again this afternoon. While still low confidence, many indicators continue to show the potential for strong gusty outflow resulting in variable and strong winds after 21Z this afternoon. Because of this low confidence but possible significant impact, opted to include this in the TAF to highlight the impact window for planning purposes, but this may need to be removed in the 18Z TAF or via amendments. By nightfall, a brief period of gusty southeast winds are possible before becoming light and variable by midnight. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered TSRA again looks possible across the region this afternoon with a few more terminals with a possibility of experiencing outflow wind impacts. KVGT/KHND/KBIH all have the greatest potential after 21Z this afternoon. Elsewhere low impacts are expected as storms should stay clear of KDAG/KIGM/KEED. Can't rule out some outflow eventually making it to these sites later in the evening but confidence too low to include in the TAF. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Short Term: Lericos Long Term: Nickerson Aviation: TB3 For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:42 AM PDT | Excessive Heat Warning | VEF | Clark, Nye | 5 days |
| Aug 23, 1:58 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Aug 23, 3:11 PM PDT | Flash Flood Warning | VEF | Nye | 3 hr |
| Aug 23, 3:46 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 2 hr |
Nearby
Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.